Blood pressure medication shouldn't make you feel worse

PEOPLE'S PHARMACY

October 13, 2008|By JOE AND TERESA GRAEDON

I'm not a pill taker, but my doctors insist I get my blood pressure down to 120/80. I started on beta blockers (first propranolol, then atenolol and now metoprolol). They make my joints ache, and I feel tired, depressed and disappointed. Diovan makes me weak and dizzy. My hair is falling out, my cholesterol is going up and my breathing is bad.

I used to feel great. I stayed active by walking and golfing. Now I can barely drag myself out of a chair. Are there any better medications or natural remedies I could ask my doctor about?

As important as it is to control hypertension, you should not have to curtail your activities because of blood pressure pills. Your medicines could well be contributing to your symptoms. Beta blockers are no longer considered the best first treatment for high blood pressure.

Exercise is important. Other natural approaches include pomegranate, grape or beet juice. Magnesium can also be helpful.

You will find more details on these and other natural approaches along with the pros and cons of various anti-hypertensive medicines in our Guide to Blood Pressure Treatment. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site at peoplespharmacy.com.

I have been taking Prozac for the past five years. I am happily married, but I've definitely noticed a downturn in my ability to achieve a sexual climax.

My doctor recently switched me to Celexa to see if it would offer an improvement in that area. It hasn't worked, although both drugs have been very helpful with my depression.

Are there any antidepressants that don't cause this particular side effect? Or is there some way to overcome this problem with orgasm?

When Prozac-like drugs were first introduced, no one knew how common sexual side effects might be. Pre-market testing suggested that such complications were relatively rare (2 percent to 16 percent). Now we know that sexual problems may actually range from 30 percent to 70 percent of patients.

Drugs like Celexa, Effexor, Lexapro, Paxil, Prozac and Zoloft are prescribed for anxiety, bulimia, depression, chronic fatigue syndrome, hot flashes, obsessive-compulsive disorder, PMS and post-traumatic stress disorder.

Many people report that such drugs can reduce libido, interfere with arousal, delay or block orgasm and cause erectile dysfunction. Some describe a numbness or lack of sensation as "genital anesthesia." If they do achieve orgasm, they experience little or no pleasure in the act. A recent article suggests that sexual side effects may sometimes persist indefinitely, even after the drugs are discontinued (The Open Psychology Journal, Vol. 1, Pages 42-50, 2008).

There are no obvious antidotes for this problem, though some doctors have tried drugs like Viagra. An antidepressant such as bupropion is less likely to cause sexual dysfunction. Discuss your situation with your doctor to see what solution might be appropriate.

I've been using a lot of cinnamon on my morning granola and yogurt. My hot flashes have ceased, and my cholesterol is down. Unfortunately, my liver enzymes are elevated. I was told to cut out alcohol and Tylenol.

Since I don't drink much alcohol and never take Tylenol, the cinnamon might be the culprit. I'm cutting that out, too. If I'm lucky, the hot flashes won't return.

Another reader recently reported that cinnamon helped ease her hot flashes. There is no published research to support this claim, but cinnamon has been used in Japan and China for this purpose.

We are sorry that this spice may have affected your liver. Some cinnamon contains coumarin, which can be toxic to the liver.

We usually suggest that someone who is taking cinnamon for medicinal effects (such as lowering cholesterol) use a water-soluble extract such as Cinnulin PF. Coumarin is not water-soluble and won't be found in such an extract.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.